Texas, 2014

Damaging Wind in Texas, July 27, 2014

July 27, 2014 · NWS AMA · 1 event in 1 county or zone

A cold front moved through the southern Texas Panhandle during the day of the 27th. Thunderstorms developed along the cold front as it moved into Northwest Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cold front moved through the southern Texas Panhandle during the day of the 27th. Thunderstorms developed along the cold front as it moved into Northwest Texas. These thunderstorms overran the front and began to decay over the southwestern Texas Panhandle. As the storms decayed they produced an outflow gust which produced damaged near Hereford (Deaf Smith County). Once these storms dissipated, no further severe report was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 27, 6:10 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 27, 6:10 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
710 PM CDT SUN JUL 27 2014

.AVIATION...
FOR THE 00Z TAFS...EXPECT SCT SHOWERS AND TSTMS TO CONTINUE
DEVELOPING THIS EVENING AND TONIGHT ACROSS THE AREA. IT REMAINS
DIFFICULT TO PINPOINT WHETHER OR NOT ANY SPECIFIC TERMINAL SITE WILL
BE IMPACTED AND WHEN...SO HAVE OPTED TO RETAIN VCTS AT KDHT FOR THE
FIRST FEW HOURS AND OMIT MENTION OF TSTMS AT KGUY AND KAMA AT THIS
TIME BASED ON LATEST RADAR TRENDS. AFTER A LULL IN PRECIPITATION
MONDAY MORNING...EXPECT MORE SHOWERS AND TSTMS TO BEGIN FORMING LATER
MONDAY AFTERNOON. DUE TO LOW CONFIDENCE IN WHETHER OR NOT ANY TAF
SITES WILL BE IMPACTED BY TSTMS THIS EVENING AND TONIGHT...AMENDMENTS
TO THE CURERNT FCST MAY BECOME NECESSARY AS THE NIGHT UNFOLDS.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 432 PM CDT SUN JUL 27 2014/

SHORT TERM...
THE LONG ANTICIPATED PATTERN CHANGE HAS STARTED TO TAKE SHAPE TODAY
AS THE UPPER RIDGE SHIFTED SLIGHTLY WESTWARD IN RESPONSE TO A
DEEPENING TROUGH OVER THE EASTERN CONUS. THIS PATTERN WILL BE FURTHER
AMPLIFIED AS A STRONG UPPER LOW OVER THE UPPER MIDWEST CONTINUES TO
DIG TO THE SOUTHEAST...FURTHER DEEPENING THIS TROUGH. SHOWERS AND
THUNDERSTORMS ARE DEVELOPING OVER THE HIGHER TERRAIN IN CENTRAL AND
NORTHERN NEW MEXICO AND WHILE THIS CONVECTION WILL MOVE INTO THE AREA
LATER TONIGHT...A FRONTAL BOUNDARY STALLED OVER THE NORTHERN TEXAS
PANHANDLE WILL LIKELY BE THE FOCUS FOR CONVECTION THIS EVENING. HIGH-
RES MODELS GENERALLY INDICATE STORMS INITIATING ALONG THE FRONT LATE
THIS EVENING WITH THE CONVECTION PROPAGATING OFF THE HIGHER TERRAIN
OUT WEST AND MERGING WITH THE CONVECTION ALONG THE FRONT. TODAYS 12Z
KAMA SOUNDING IS ALREADY INDICATING THE INCREASE OF ATMOSPHERIC
MOISTURE AND THE MOIST POST-FRONTAL UPSLOPE FLOW WILL PROVIDE AN
ADDITIONAL SURGE OF LOW-LEVEL MOISTURE...FURTHER PRIMING THE
ENVIRONMENT FOR MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. GIVEN
THIS...HAVE GONE AND INCREASED POPS ACROSS THE AREA WITH THE BEST
CHANCES OVER THE WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS
PANHANDLE. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED WITH DEEP LAYER
SHEAR AROUND 20 KTS HOWEVER MODERATE INSTABILITY CAN SUPPORT A FEW
STRONG TO SEVERE STORMS...ALTHOUGH THE MAIN HAZARD WILL BE HEAVY RAINFALL.

SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY AS THE FRONT SLIDES
FURTHER SOUTH...TOWARD THE LOW ROLLING PLAINS. THIS MAY SHIFT THE
AXIS OF HEAVY RAINFALL SOUTH OF THE AREA...BUT THE CONTINUED FETCH OF
MONSOONAL AND LOW LEVEL MOISTURE AND PROGGED INSTABILITY OF AROUND
1000 J/KG WILL SUPPORT THE THREAT OF SHOWERS AND THUNDERSTORMS. A
25-30 KT LOW LEVEL JET MONDAY NIGHT WILL HELP SUSTAIN AND INCREASE
CONVECTION LATE MONDAY NIGHT WHILE STORMS MOVE OFF THE HIGHER TERRAIN
IN NEW MEXICO. ABUNDANT CLOUD COVER AND CONTINUED UPSLOPE LOW LEVEL
FLOW WILL LEAD TO A MUCH COOLER DAY WHERE HIGHS IN THE LOWER 80S ARE
EXPECTED AREA WIDE.

LONG TERM...
HAVE NOT MADE TOO MANY CHANGES TO THE FORECAST TUESDAY ON AS THE
SOUTHERN PLAINS REMAINS IN BETWEEN THE WESTERN CONUS RIDGE AND
TROUGHING OVER THE EASTERN U.S. THUS EXPECT INTERMITTENT SHOWERS AND
THUNDERSTORMS THROUGHOUT MUCH OF THE PERIOD. SEVERAL UPPER LEVEL
SHORTWAVE TROUGHS WILL MOVE ALONG THE EASTERN PERIPHERY OF THE
RIDGE...WITH THE STRONGEST OF THESE WAVES MOVING THROUGH THE AREA
WEDNESDAY EVENING. THE PROJECTED PATH OF THIS UPPER WAVE WILL FOCUS
THE HEAVIEST RAINFALL OVER THE NORTHEASTERN PORTION OF THE AMA CWA AS
A COMPLEX OF STORMS WILL FORM IN THIS AREA BEFORE MOVING INTO WESTERN
OKLAHOMA LATE WEDNESDAY NIGHT. THIS UPPER WAVE WILL ALSO PUSH A
FRONTAL BOUNDARY THROUGH THE AREA...ALSO SERVING AS A FOCUS FOR STORM
DEVELOPMENT. WHILE SEVERE WEATHER CANNOT BE RULED OUT...FLOODING WILL
BE THE MAIN CONCERN OVER THE NEXT SEVERAL DAYS AND A FLASH FLOOD
WATCH MAY BE NEEDED FOR MUCH OF THE AREA.

MAY SEE A LULL IN STORMS BY FRIDAY EVENING ALTHOUGH WITH THE AREA
REMAINING UNDER NORTHWEST FLOW ALOFT...SOME SHOWERS AND THUNDERSTORMS
MAY MOVE INTO THE WESTERN ZONES DURING THE DAY. MEDIUM RANGE MODELS
INDICATE THE UPPER FLOW WILL VEER TO A MORE NORTHERLY DIRECTION BY
SUNDAY WHICH WOULD LEAD TO DIMINISHING PRECIP CHANCES. HOWEVER THE
GFS AND TO A LESSER EXTENT THE ECMWF INDICATES STORMS MOVING INTO
THE AREA EARLY NEXT WEEK. HAVE KEPT THE FORECAST DRY BEYOND FRIDAY
FOR NOW BUT THIS WILL BE SOMETHING TO KEEP AN EYE ON AS THIS PERIOD
GETS CLOSER IN TIME.

HIGH TEMPS THROUGH THE WEEK WILL BE BELOW NORMAL GIVEN THE
CONSIDERABLE CLOUD COVER AND RAIN CHANCES WITH READINGS IN THE 80S.
EVEN COOLER WEATHER IS EXPECTED THURSDAY AS THE PASSAGE OF THE FRONT
WEDNESDAY WILL KNOCK HIGHS BACK INTO THE 70S.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jul 27, 2:15 PM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT SUN JUL 27 2014

OKZ001>003-TXZ001>020-281100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
315 PM CDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
HOWEVER A FEW STORMS COULD BE SEVERE WHERE HAIL UP TO SIZE OF QUARTERS
AND WIND GUSTS TO AROUND 60 MPH WILL BE THE PRIMARY HAZARDS. HEAVY
RAINFALL WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS...WHICH COULD
LEAD TO SOME LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
MONDAY THROUGH FRIDAY. MOST STORMS WILL REMAIN BELOW SEVERE LEVELS
DURING THIS TIME PERIOD...HOWEVER A FEW SEVERE STORMS WITH GUSTY
WINDS AND HAIL WILL BE POSSIBLE. HEAVY RAIN WILL ALSO BE POSSIBLE
WITH THE STRONGER STORMS...WHICH MAY PRODUCE SOME FLOODING OR FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CLK

In the hours before

Special weather statement, Jul 27, 5:36 PM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
636 PM CDT SUN JUL 27 2014

OKZ001-TXZ001-280015-
CIMARRON OK-DALLAM TX-
636 PM CDT SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAM AND
SOUTHWESTERN CIMARRON COUNTIES UNTIL 715 PM CDT...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF TEXLINE...OR 15 MILES EAST
OF CLAYTON...MOVING NORTHWEST AT LESS THAN MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FELT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3669 10297 3669 10273 3640 10274 3639 10304
TIME...MOT...LOC 2335Z 107DEG 5KT 3647 10291

ANDRADE
Special weather statement, Jul 27, 5:57 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT SUN JUL 27 2014

OKZ001-TXZ001-280015-
CIMARRON OK-DALLAM TX-
657 PM CDT SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAM AND
SOUTHWESTERN CIMARRON COUNTIES UNTIL 715 PM CDT...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF TEXLINE...OR 15 MILES EAST
OF CLAYTON...MOVING NORTHWEST AT LESS THAN 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FELT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3669 10297 3669 10273 3640 10274 3639 10304
TIME...MOT...LOC 2335Z 107DEG 5KT 3647 10291

ANDRADE
Special weather statement, Jul 27, 6:19 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
719 PM CDT SUN JUL 27 2014

TXZ001-280100-
DALLAM TX-
719 PM CDT SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAM COUNTY UNTIL
800 PM CDT...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF TEXLINE...OR 15 MILES EAST OF
CLAYTON...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  TEXLINE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3650 10303 3648 10275 3625 10285 3617 10304
TIME...MOT...LOC 0017Z 037DEG 11KT 3637 10294

ANDRADE
Special weather statement, Jul 27, 6:22 PM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
722 PM CDT SUN JUL 27 2014

TXZ006-011-280100-
HARTLEY TX-OLDHAM TX-
722 PM CDT SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND
SOUTHWESTERN HARTLEY COUNTIES UNTIL 800 PM CDT...

AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF NARA VISA...MOVING WEST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN OLDHAM AND SOUTHWESTERN HARTLEY
  COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3534 10304 3568 10304 3569 10260 3540 10274
TIME...MOT...LOC 0022Z 099DEG 16KT 3553 10288

ANDRADE

The radar

The Amarillo radar (KAMA), 84 km away, was scanning. The volume nearest the first event began at 03:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
July 27, 9:20 PM CST to 9:21 PM CST
Where
Deaf Smith County, 3.96 mi SW of Hereford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.780, -102.450

Decaying thunderstorms moved into the southwestern Texas Panhandle during the late evening hours of the 27th. This outflow from these decaying thunderstorms blew down three utility poles and heavily damaged two tin out buildings.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528135.